Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 148, NWS Northern Indiana

September 19, 2005Elkhart County, LaGrange County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 19, 2005, 11:47 AM EST for Elkhart County, LaGrange County, Noble County, Indiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2005, 11:47 AM EST (16:47 UTC)
Expired
Sep 19, 2005, 12:45 PM EST
In force
58 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Elkhart County, IN, LaGrange County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 191647
SVRIWX
INC039-087-113-191745-
/O.NEW.KIWX.SV.W.0148.050919T1647Z-050919T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1147 AM EST MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELKHART COUNTY IN INDIANA
  SOUTHERN LAGRANGE COUNTY IN INDIANA
  NORTHERN NOBLE COUNTY IN INDIANA

* UNTIL 1245 PM EST

* AT 1144 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED 3 MILES NORTHWEST OF NEW PARIS...OR ABOUT
  3 MILES SOUTHWEST OF GOSHEN...AND MOVING EAST AT 45 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  MILLERSBURG...
  TOPEKA AND LIGONIER...
  LAGRANGE...
  WOLCOTTVILLE AND ROME CITY...
  KENDALLVILLE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4164 8593 4144 8591 4144 8521 4169 8520

$$
2 follow-up statements
000 
WWUS53 KIWX 191707
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1207 PM EST MON SEP 19 2005

INC039-191717-
/O.CAN.KIWX.SV.W.0148.000000T0000Z-050919T1745Z/
ELKHART IN-
1207 PM EST MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  ELKHART COUNTY IN INDIANA

AT 1204 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4166 8566 4145 8567 4144 8521 4169 8520

$$

INC087-113-191745-
/O.CON.KIWX.SV.W.0148.000000T0000Z-050919T1745Z/
LAGRANGE IN-NOBLE IN-
1207 PM EST MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EST FOR...

  SOUTHERN LAGRANGE COUNTY IN INDIANA
  NORTHERN NOBLE COUNTY IN INDIANA

AT 1204 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS SEVERE STORM WAS LOCATED 3 MILES WEST OF TOPEKA...OR ABOUT 5
MILES NORTH OF LIGONIER...AND MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
LAGRANGE...WOLCOTTVILLE...ROME CITY AND KENDALLVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4166 8566 4145 8567 4144 8521 4169 8520

$$
000 
WWUS53 KIWX 191730
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 PM EST MON SEP 19 2005

INC087-191739-
/O.CAN.KIWX.SV.W.0148.000000T0000Z-050919T1745Z/
LAGRANGE IN-
1229 PM EST MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  LAGRANGE COUNTY IN INDIANA

AT 1224 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER
WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE
THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4159 8540 4145 8557 4144 8521 4160 8520

$$

INC113-191745-
/O.CON.KIWX.SV.W.0148.000000T0000Z-050919T1745Z/
NOBLE IN-
1229 PM EST MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EST FOR...

  NORTHERN NOBLE COUNTY IN INDIANA

AT 1224 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR WOLCOTTVILLE...OR ABOUT 8 MILES
NORTHWEST OF KENDALLVILLE...AND MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  WOLCOTTVILLE...
  KENDALLVILLE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4159 8540 4145 8557 4144 8521 4160 8520

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 5:50 AM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Sep 19, 5:50 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 AM EST MON SEP 19 2005

.AVIATION...
THE UPPER LEVEL TROF WILL MOVE THROUGH NORTHERN INDIANA TODAY
FOLLOWED BY A COOL FRONT. HAVE TRIED TO TIME ACTIVITY INTO SBN/FWA
GIVEN LATEST FORECAST POSITIONS OF UPSTREAM CONVECTION. ENVIRONMENT
IS MORE STABLE TO THE EAST...SO ACTIVITY SHOULD TEND TO WEAKEN AS IT
MOVES EAST...SO HAVE OPTED WITH JUST SHOWERS AT FWA. HAVE ALSO
INCLUDED SHOWERS AND THUNDER IN THE VICINITY OF SBN/FWA TONIGHT WITH
THE PASSAGE OF A WEAK COOL FRONT. LATEST GFS MOS INCREASES WINDS TO
15 TO 20 KNOTS...SO HAVE INDICATED GUSTY WINDS IN TAFS.

&&

.SHORT TERM...
TODAY AND TONIGHT.
WARM FRONT WAS LIFTING NORTHEAST TOWARD THE FORECAST AREA EARLY THIS
MORNING. LOW LEVEL WINDS OVER MISSOURI INTO WESTERN IL WERE 30-50
KNOTS...HELPING TO MAXIMIZE LOW LEVEL CONVERGENCE OVER IL WHERE
WINDS WERE MUCH LIGHTER. AN MCS HAD DEVELOPED OVER THIS ENHANCED
AREA OF LIFT OVER IL AND WILL CONTINUE TO MOVE EAST. ALTHOUGH ILX
00Z SOUNDING SHOWED A MAJOR CAP...THIS SOUNDING IS NOT
REPRESENTATIVE OF THE ENVIRONMENT JUST TO THE WEST. GIVEN RADAR AND
SATELLITE TRENDS...HAVE RAISED POPS TO LIKELY OVER WESTERN AREAS AS
FRONT LIFTS NORTHEAST. SOME PARAMETERS FAVORABLE FOR SEVERE STORMS
ARE INDICATED TODAY. LOW LEVEL WINDS SHOULD INCREASE FROM THE
SOUTHEAST AND SOUTH AHEAD OF THE FRONT. 00Z NAM SHOWS 0-3KM HELICITY
AROUND 400 AND INDICATED SIGNIFICANT DEEP LAYER SHEAR...SO WILL NEED
TO MONITOR STORMS CLOSELY TODAY FOR SEVERE POTENTIAL. FOR THIS
EVENING...QUESTION IS HOW MUCH WILL THE ENVIRONMENT BE ABLE TO
RECOVER ONCE COMPLEX PASSES. AT THIS POINT HAVE MENTIONED THUNDER
THIS EVENING WITH FROPA BUT CHANCE FOR SEVERE STORMS STILL
EXISTS...ESPECIALLY IF AIRMASS CAN REGENERATE THIS AFTERNOON.
&&

.LONG TERM...
SFC HIGH PRESSURE WILL BUILD INTO THE SRN GREAT LAKES ON
TUESDAY...USHERING IN MUCH DRIER AIR.  MAV/MOS GUIDANCE AND
TEMPERATURE THICKNESS SCHEMES SUGGEST THAT FCST HIGHS MAY NOT BE AS
COOL AS PREVIOUSLY THOUGHT.  THUS...HAVE RAISED THESE 2 TO 3 DEGREES
...GIVING HIGHS IN THE UPPER 70S NORTH/EAST AND LOWER 80S SOUTHWEST.

FOR TUESDAY NIGHT INTO WEDNESDAY...SFC HIGH PRESSURE WILL DRIFT
SOUTHEAST INTO THE MIDDLE OHIO VLY...THEN INTO THE MID ATLANTIC
REGION.  WILL CONTINUE WITH A MOSTLY CLEAR/MOSTLY SUNNY FCST.
AGAIN...THICKNESS SCHEMES SUGGEST WARMING TEMPS A FEW DEGREES AND
WILL DO SO IN THE ZONES/GRIDS.

FOR THE REMAINDER OF THE EXTENDED...A STRONG MID LVL RIDGE OF HIGH
PRESSURE WILL DOMINATE THE SRN UNITED STATES THROUGH THE WEEKEND.
MEANWHILE...THE SRN GREAT LAKES WILL BE ON THE SRN PERIPHERY OF A
STRONG NRN JET STREAM.  THIS SCENARIO WILL TRY TO BRING SVRL FRONTS
INTO THE REGION...BUT THEY WILL HAVE A HARD TIME PENETRATING SOUTH
DUE TO STRONG MID LVL RIDGE AS STATED PREVIOUSLY.  HAVE DECIDED TO
KEEP EXTENDED AS IS AT THIS POINT IN TIME...WHICH BRINGS A FRONT
INTO OUR AREA FRIDAY NIGHT/SATURDAY MORNING.  HOWEVER...AS DETAILS
BECOME MORE CLEAR WITH LATER MODEL RUNS...SOME ADJUSTMENTS WILL
LIKELY BE NEEDED.  ALSO...HIGH/LOW TEMPS MAY HAVE TO BE BUMPED UP
SOME IF FRONTS FAIL TO MOVE ALL THE WAY THROUGH THE AREA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE
MI...NONE
OH...NONE
LM...SMALL CRAFT ADVISORY FROM NOON MONDAY THROUGH TUESDAY AFTERNOON
FOR LMZ043-LMZ046.

&&

AVIATION/SHORT TERM...SKIPPER
LONG TERM...HICKMAN
Hazardous weather outlook, Sep 19, 5:10 AM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EST MON SEP 19 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EST MON SEP 19 2005 /510 AM CDT MON SEP 19 2005/ /610 AM EDT
MON SEP 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.
FAVORABLE WIND FIELDS ALOFT...COMBINED WITH INCREASING INSTABILITY
WILL POSE A THREAT FOR SEVERE WEATHER...MAINLY LATE THIS AFTERNOON
AND EVENING. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60
MPH AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO
EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-201015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
510 AM EST MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.
FAVORABLE WIND FIELDS ALOFT...COMBINED WITH INCREASING INSTABILITY
WILL POSE A THREAT FOR SEVERE WEATHER...MAINLY LATE THIS AFTERNOON
AND EVENING. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50
KNOTS AND LARGE HAIL.

A COLD FRONT WILL PASS ACROSS LAKE MICHIGAN TONIGHT. NORTHWEST
WINDS WILL INCREASE TO 30 KNOTS CREATING WAVES OF 4 TO 8 FEET
AFTER MIDNIGHT. THIS WILL POSE A HAZARD TO SMALL CRAFTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST WINDS WILL DIMINISH TUESDAY MORNING. HOWEVER...WAVES OF
4 TO 8 FEET ARE STILL EXPECTED IN THE MORNING...THEN THEY WILL
SUBSIDE INTO THE 2 TO 4 FOOT RANGE BY TUESDAY AFTERNOON.  THIS WILL
POSE A HAZARD TO SMALL CRAFTS.

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO
EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

CORRECTED FOR TIME

In the hours before

Local storm report, Sep 19, 11:19 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HAIL             2 E PLYMOUTH            41.35N 86.28W
09/19/2005  1.25 INCH        MARSHALL           IN   EMERGENCY MNGR

&&

TCLICK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:19 AM ESTSevere Thunderstorm WarningIWXLaPorte26 min
Sep 19, 11:09 AM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall33 min
Sep 19, 4:21 PM ESTFlash Flood WarningIWXWhite5 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.